Sunday 1st May 2016

I’m still battling and trudging onwards (through mud it feels!) – Oh this is a long old slog that I wouldn’t recommend you try! But compared to this time last year I’m getting there…….

Due to my ongoing treatment I’ve been feeling variations of pretty bad and worse and the accumulation is taking it’s toll on me now! I swear someone has a voodoo doll and is taking great pleasure in seeing how much more I can take! I do feel like a pin-cushion too – especially when so many treatments all fall together like this week – so many needles!

image

So not really having ‘good’ days so to speak at the moment – although today it’s been beautiful, sunny and warm and it’s helped – except for my hayfever! ha ha!  I have spent most of the day resting in my swing seat, in the garden and soaking up some vitamin D from the sun to help my bones! I love this time of year – the garden is starting to look beautiful, the birds are singing, and even the bunnies and chickens have had a little run round the garden with Clover! I appreciate everything around me so much more now. I find I can just stare at the clouds or the trees for ages! Corny I know, but I suppose that’s what having a life threatening illness does to you. It’s the little things that count.

image

I’m still determined to keep making an effort to ‘look’ as well as possible, keep smiling, and to exercise though the pain – there’s no point in making everyone else around me miserable is there? Plus the ‘feel good’ endorphins from exercising help my mind and must be helping my body too – it can be quite addictive! Freya has started to come to the gym with me so we are motivating each other – and practising times tables while biking/walking/rowing etc! It’s fuimagen! Some weeks I can manage more, but some weeks it just doesn’t happen and I just take to my bed or the sofa (this being one of those weeks) so it’s tricky not having a routine. I still can’t really plan more than a day at a time. I’m definitely living life in the moment now! But I quite like it.

Everyone’s being so good – we either do things last minute and spur of the moment, or we ‘pencil in’ knowing that it may have to be cancelled or changed.  This seems to be working ok and I think this is the way life will continue for the foreseeable future. The kids are quite happy just chilling around the house most of the time anyway.  It’s the simple things.

So we’ve not been up to much really as I find I need to rest a lot more now and travelling in the car is difficult due to nausea and pain from sitting for too long.  I feel so old as my body seizes up and gets extremely stiff – I have to keep moving – I am such a fidget arse! But we have had some good times with our local friends…… we hosted our Hawaiian evening which was fun. Although my body actually takes days to recover afterwards – this is the compromise I suppose.

2016-04-23 18.01.20 2016-04-23 20.09.51

I hate to admit defeat but I am going to have to take some time out to rest and build some strength to keep well enough to continue my treatment – my health needs to come first now.

imageI’ve also been making more ‘me’ time. I actually feel quite selfish but I’m getting over it! I suppose I’ve had to change so much in a year – but I probably needed a wake up call. So this has been a great positive as I’ve finally finished Nathan’s quilt! I’ve been making it in secret for months – it was meant to be for his 16th birthday but I didn’t get it finished in time.  It’s made up of all his old ‘heavy metal t’shirts’.  He says it’s really ‘cool’ – translated into mum language this means “I think you’re really amazing mum – thank you so much!” ha ha, I wish!  But I was a very happy mum that he liked it. I just need to get Lewis’ finished now too, then they will all have a ‘keepsake’ quilt – watch this space.

imageimage

I’ve just finished reading a wonderful book I was given about a woman who  had a near death experience and came back and fully healed from cancer – it was amazing and an interesting read and just what I needed to boost me at this time – I could relate to so much of what she had been through.  It’s made me feel so much better on so many levels – which is good!Anita-Dying-to-be-Me

But the not so good is the pain and the side effects I’m still dealing with.  A few people have been asking what is causing everything?  So I thought I’d explain for those who are interested.  So, here we go, I’ve only listed the side effects that are affecting me at the moment as there are so so many……

Surgery – I had a right mastectomy nearly a year ago with immediate reconstruction using strattice mesh and implant under chest muscle and a full lymph removal from my right armpit – I have included pictures and a diagram on the medical pages.

Side effects continuing now: uncomfort from the implant, soreness from the attachment of the strattice – but this is slowly easing (post 1 year!), chest muscle tightness – again yoga and stretching is helping, arm/shoulder pain, numbness, tingling, burning, sensitivity, stiffness, heaviness, coldness, weakness and nerve pain down my right arm and right chest area – I’m getting used to this but I also think it’s gradually easing.

Herceptin (18 treatments over 1 year – I have number 16 this week!) – I have an injection in my leg every 3 weeks which stops the HER2+ growth protein in the cancer cells growing uncontrollably – it doesn’t kill it, just keeps it under control.  If the cancer was to show signs of returning I would be able to continue on this for as long as it worked – it’s good to have an option!

Side effects: redness/swelling/soreness at injection site (like a very large mosquito bite!), muscle/joint pain, headaches, sleep problems, nausea, itchiness, sore mouth/throat/nose, runny nose, pounding heatbeats/fluttering, fever/chills/body aches/flu symptoms, fatigue.

Zoladex – this is the hormone implant I have every 4 weeks into my stomach – it hurts! – it’s to stop my ovaries from producing oestrogen to shut them down and force my body into menopause – this was needed to give me other drug options as the Tamoxifen didn’t agree with me. Ultimately I will have my ovaries removed instead.

Side effects: hot flashes/night sweats, sweating, headaches, dizziness, mood changes, bone pain, vaginal dryness/itching, nausea, acne, skin itching, numbness and tingling, decreased sex drive, memory loss.

Exemestane (Aromasin) – the daily tablet I take for the next 10 years to stop the production of oestrogen as the cancer is hormone fed. I have the option of returning back onto Tamoxifen at any time if need be and after menopause I will have other options too.

Side effects: Hot flashes, joint, bone and muscle pain, tiredness, nausea, sweating, dizziness, trouble sleeping, vision problems, hands/feet swelling, numbness, headaches, anxiety, upset stomach, fever/chills, burning/tingling/prickly sensation, runny nose, general weakness and fatigue.

Oophorectomy (ovary removal): in a few months this will be scheduled so I can stop the Zoladex injections and will put me into permanent menopause.

Side effects will be: intense menopausal side effects, increased heart disease risk (x7), heart palpitations/pain, osteoporosis/bone fractures (thinning of bones), intense hot flashes/night sweats, fatigue, mood swings, vaginal dryness, irritation/lessened sex drive, recurrent urinary tract infections/incontinence, insomnia, muscle spasms etc

and the major risk is that these symptoms are accelerated and could last for the rest of my life! not thinking about this at the moment!

Oh the joys eh? And on top of that remember I’ve had Chemo and Radiotherapy which both have their lasting effects.  And, although I try to cope without painkillers or muscle relaxants I do still have to take them some days and every medication has even more side effects! I can totally understand why some people are questioning conventional treatment and their quality of life.  I think the main thing affecting me is the build up of all these meds – the bone pain, aches and total fatigue and exhaustion! I so need to just go and lie on a hot beach somewhere for a few weeks.

So gradually as some medication finishes I hope after a few months I may start to feel a little better.  But on the other hand I have to prepare myself that I may still continue to feel bad due to the ongoing medication – as they all produce similar side effects anyway – who know’s what’s causing what!  But so long as it’s controlling the cancer that’s what counts! I’ve still got a lot to fit into this life on earth.

I am alive_thank you

Advertisements

One thought on “Sunday 1st May 2016

  1. Hi Tracey it’s Jan we meet at the hospital , your blogs are very good and you seem to be doing all the right things but can I ask you have you changed your diet nutrition is key. I have been studying this most recently and seeing results . I would be pleased to pass on the information to you if you like.
    Reading your blogs I can sympathise the pain stiffness and fatigue it’s a bugger but since being on this regime I am seeing a difference feeling a bit more like me.
    Love Jan.xxxx

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s